Moment Lyapunov exponents are important characteristic numbers for describing the dynamic stability of a stochastic system. When the pth moment Lyapunov exponent is negative, the pth moment of the solution of the stochastic system is stable. Monte Carlo simulation approaches complement approximate analytical methods in the determination of moment Lyapunov exponents and provides criteria on assessing the accuracy of approximate analytical results. For stochastic dynamical systems described by Itô stochastic differential equations, the solutions are diffusion processes and their variances may increase with time. Due to the large variances of the solutions and round-off errors, bias errors in the simulation of moment Lyapunov exponents are significant in improper numerical algorithms. An improved algorithm for simulating the moment Lyapunov exponents of linear homogeneous stochastic systems is presented in this paper.

1.
Arnold
,
L.
, 1984, “
A Formula Connecting Sample and Moment Stability of Linear Stochastic Systems
,”
SIAM J. Appl. Math.
0036-1399,
44
(
4
), pp.
793
802
.
2.
Arnold
,
L.
,
Oeljeklaus
,
E.
, and
Pardoux
,
E.
, 1986, “
Almost Sure and Moment Stability for Linear Itô Equations
,”
Lyapunov Exponents
, Vol.
1186
(
Lecture Notes in Mathematics
),
L.
Arnold
and
V.
Wihstutz
, eds.,
Springer-Verlag
,
Berlin
, pp.
129
159
.
3.
Arnold
,
L.
,
Kliemann
,
W.
, and
Oeljeklaus
,
E.
, 1986, “
Lyapunov Exponents of Linear Stochastic Systems
,”
Lyapunov Exponents
, Vol.
1186
(
Lecture Notes in Mathematics
),
L.
Arnold
and
V.
Wihstutz
, eds.,
Springer-Verlag
,
Berlin
, pp.
85
125
.
4.
Wedig
,
W.
, 1988, “
Lyapunov Exponent of Stochastic Systems and Related Bifurcation Problems
,”
Stochastic Structural Dynamics: Progress in Theory and Applications
,
S. T.
Ariaratnam
,
G. I.
Schuëller
, and
I.
Elishakoff
, eds.,
Elsevier Applied Science
,
New York
, pp.
315
327
.
5.
Xie
,
W. -C.
, 2006,
Dynamic Stability of Structures
,
Cambridge University Press
,
New York
.
6.
Arnold
,
L.
,
Doyle
,
M. M.
, and
Sri Namachchivaya
,
N.
, 1997, “
Small Noise Expansion of Moment Lyapunov Exponents for Two-Dimensional Systems
,”
Dyn. Stab. Syst.
0268-1110,
12
(
3
), pp.
187
211
.
7.
Moshchuk
,
N.
, and
Khasminskii
,
R. Z.
, 1998, “
Moment Lyapunov Exponent and Stability Index for Linear Conservative System With Small Random Perturbation
,”
SIAM J. Appl. Math.
0036-1399,
58
(
1
), pp.
245
256
.
8.
Sri Namachchivaya
,
N.
, and
Van Roessel
,
H. J.
, 2001, “
Moment Lyapunov Exponent and Stochastic Stability of Two Coupled Oscillators Driven by Real Noise
,”
Trans. ASME, J. Appl. Mech.
0021-8936,
68
(
6
), pp.
903
914
.
9.
Sri Namachchivaya
,
N.
, and
Vedula
,
L.
, 2000, “
Stabilization of Linear Systems by Noise: Application to Flow Induced Oscillations
,”
Dyn. Stab. Syst.
0268-1110,
15
(
2
), pp.
185
208
.
10.
Xie
,
W. -C.
, 2001, “
Moment Lyapunov Exponents of a Two-Dimensional System Under Real Noise Excitation
,”
J. Sound Vib.
0022-460X,
239
(
1
), pp.
139
155
.
11.
Xie
,
W. -C.
, 2003, “
Moment Lyapunov Exponents of a Two-Dimensional System Under Bounded Noise Parametric Excitation
,”
J. Sound Vib.
0022-460X,
263
(
3
), pp.
593
616
.
12.
Talay
,
D.
, 1991, “
Approximation of Upper Lyapunov Exponents of Bilinear Stochastic Differential Systems
,”
SIAM (Soc. Ind. Appl. Math.) J. Numer. Anal.
0036-1429,
28
(
4
), pp.
1141
1164
.
13.
Grorud
,
A.
, and
Talay
,
D.
, 1996, “
Approximation of Lyapunov Exponents of Nonlinear Stochastic Differential Equations
,”
SIAM J. Appl. Math.
0036-1399,
56
(
2
), pp.
627
650
.
14.
Xie
,
W. -C.
, 2005, “
Monte Carlo Simulation of Moment Lyapunov Exponents
,”
ASME J. Appl. Mech.
0021-8936,
72
(
2
), pp.
269
275
.
15.
Khasminskii
,
R. Z.
, 1980,
Stochastic Stability of Differential Equations
,
Kluwer Academic
,
Norwell, MA
, English translation.
16.
Gnedenko
,
B. V.
, and
Kolmogorov
,
A. N.
, 1954,
Limit Distributions for Sums of Independent Random Variables
,
Addison-Wesley
,
Reading, MA
, translated from Russian.
17.
Feller
,
W.
, 1965,
An Introduction to Probability Theory and Its Applications
, Vol.
2
,
2nd ed.
,
Wiley
,
New York
.
18.
Komlós
,
J.
,
Major
,
P.
, and
Tusnády
,
G.
, 1975, “
An Approximation of Partial Sums of Independent RV’s and the Sample DF. I
,”
Z. Wahrscheinlichkeitstheor. Verwandte Geb.
0044-3719,
32
, pp.
111
131
.
19.
Komlós
,
J.
,
Major
,
P.
, and
Tusnády
,
G.
, 1976, “
An Approximation of Partial Sums of Independent RV’s and the Sample DF. II
,”
Z. Wahrscheinlichkeitstheor. Verwandte Geb.
0044-3719,
34
, pp.
33
58
.
20.
Kloeden
,
P. E.
, and
Platen
,
E.
, 1992,
Numerical Solution of Stochastic Differential Equations
,
Springer-Verlag
,
Berlin
.
21.
Talay
,
D.
, and
Tubaro
,
L.
, 1990, “
Expansion of the Global Error for Numerical Schemes Solving Stochastic Differential Equations
,”
Stoch. Anal. Appl.
,
8
(
4
), pp.
483
509
. 0736-2994
You do not currently have access to this content.